Washington, 2007

High Wind in Washington, January 9, 2007

January 9, 2007 · NWS OTX · 1 event in 1 county or zone

High winds occurred across portions of the Moses Lake area. A wind gust of 68 MPH was recorded in Desert Aire, and 58 MPH at Priest Rapids Dam.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

High winds occurred across portions of the Moses Lake area. A wind gust of 68 MPH was recorded in Desert Aire, and 58 MPH at Priest Rapids Dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 9, 10:12 AM PST, 2 hours 48 minutes earlier.

Area forecast discussion, Jan 9, 10:12 AM PST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1012 AM PST TUE JAN 9 2007

.SYNOPSIS...YET ANOTHER STRONG STORM IS POISED TO STRIKE THE
INLAND NORTHWEST BY LATE THIS AFTERNOON AND TONIGHT BRINGING MORE
WINDS TO THE REGION. AFTER THIS STORM MOVES THROUGH...THE STAGE
IS SET FOR THE INVASION OF A COLD ARCTIC AIRMASS. THE COLD AIR
WILL LIKELY PERSIST OVER THE INLAND NORTHWEST THROUGH THE END OF
THE WEEK.

&&

.DISCUSSION...UPDATED FORECAST TO REPLACE HIGH WIND WATCH WITH
WIND ADVISORY. FAIRLY DEEP AND INTENSE SURFACE LOW PASSING
EASTWARD NEAR THE BRITISH COLUMBIA BORDER DRAGGING AN INTENSE COLD
FRONT THROUGH THE AREA LATE THIS AFTERNOON AND TONIGHT STILL ON
MARK. JUST LOOKS LIKE THE IPV SURFACES ARE NOT HINTING AT A HIGH
LIKELIHOOD OF A STRATOSPHERIC AIR INTRUSION AND ITS ASSOCIATED HIGH
WINDS ONTO THE AREA...HOWEVER WINDS ASSOCIATED WITH THE LOW LEVEL
JET NEAR THE COLD FRONT ARE STILL LIKELY TO BRING WIND GUSTS UP
INTO ADVISORY CRITERIA. WITH THIS IN MIND THE HIGH WIND WATCH WAS
REMOVED AND REPLACED WITH THE WIND ADVISORY. FREEZING RAIN UP IN
NORTHEAST WASHINGTON AND NORTHERN IDAHO STILL AN ISSUE THIS
MORNING AND MAY MAKE FURTHER MODIFICATIONS TO THAT PHENOMENA
DEPICTION IN THE FORECAST AS TIME ALLOWS.

&&

.AVIATION...WDSPD VFR WITH LCL MVFR CIGS ARE EXPECTED TO PERSIST
OVER MOST OF E WA AND N ID THRU AT LEAST 00Z TUE. CONDITIONS ARE
EXPECTED TO WORSEN OVERNIGHT AS A COLD FRONT STEADILY PASSES
THROUGH THE INLAND NW. OVER CENTRAL WA...THE FRONT WILL PRODUCE
ONLY SPOTTY PRECIP AND A SMALL CHANCE OF MVFR CIGS DUE TO
DOWNSLOPING OFF THE CASCADES. FARTHER EAST MORE WIDESPREAD PRECIP
IS XPCTD AHEAD OF THE FRONT WITH THE RESULTANT FORMATION OF MVFR
CIGS AND VSBYS. BY 06Z THE FRONT IS XPCTD TO EXTEND FROM KMLP-KPUW-
KALW...AND BE OUT OF THE AREA BY 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        42  25  26  10  15   2 /  10  60  30  20  10   0
COEUR DALENE  43  28  28  10  13   3 /  10  60  40  20  10  10
PULLMAN        44  30  30  11  17   4 /   0  60  50  30  20  10
LEWISTON       50  34  35  18  23  10 /   0  50  40  30  20  10
COLVILLE       36  24  26   5  13  -2 /  20  40  30  20  10  10
SANDPOINT      39  27  27   9  13  -3 /  30  60  50  20  10  10
KELLOGG        39  26  26   5  11   0 /  20  80  50  30  20  10
MOSES LAKE     44  30  32  11  20   6 /  10  30  20  20  10   0
WENATCHEE      42  27  30  12  15   5 /  10  30  20  20  10   0
OMAK           38  24  26   2   8  -1 /  20  40  20  20  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM PST WEDNESDAY FOR
     COEUR DALENE AREA...IDAHO PALOUSE...LEWIS AND SOUTHERN NEZ
     PERCE COUNTIES...LEWISTON AREA.

WA...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM PST WEDNESDAY FOR
     LOWER GARFIELD AND ASOTIN COUNTIES...MOSES LAKE AREA...
     NORTHEAST MOUNTAINS...OKANOGAN VALLEY...SPOKANE AREA...
     UPPER COLUMBIA BASIN...WASHINGTON PALOUSE...WATERVILLE
     PLATEAU...WENATCHEE AREA.

&&
Hazardous weather outlook, Jan 9, 9:26 AM PST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
926 AM PST TUE JAN 9 2007

IDZ002-003-026-027-WAZ032>037-041-043-044-101430-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...QUINCY...
RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...
GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...DEER PARK...
CHEWELAH...NEWPORT...KETTLE FALLS...WENATCHEE...OMAK...OKANOGAN...
BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...MANSFIELD
926 AM PST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM PST
     WEDNESDAY FOR COEUR D ALENE AREA...IDAHO PALOUSE...LEWISTON
     AREA...LEWIS AND SOUTHERN NEZ PERCE COUNTIES...LOWER
     GARFIELD AND ASOTIN COUNTIES...WASHINGTON PALOUSE...MOSES
     LAKE AREA...UPPER COLUMBIA BASIN...SPOKANE AREA...NORTHEAST
     MOUNTAINS...WENATCHEE AREA...OKANOGAN VALLEY...WATERVILLE
     PLATEAU

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEANPWOTX  /WWUS76 KOTX/

.DAY ONE...TODAY AND TONIGHT

A VERY INTENSE COLD FRONT WILL PASS THROUGH THE AREA TODAY AND
ALLOW FOR ONGOING SOUTHERLY WINDS TO INCREASE THEN SHIFT TO THE
SOUTHWEST AND WEST AND BRING WIND GUSTS UP TO 45 MPH TO THE AREA
LATE THIS EVENING AND OVERNIGHT. SOME RAIN AND SNOW WILL OCCUR
WITH THE FRONT PASSAGE AND MIGHT BE INTENSE ALONG THE FRONT BUT
ANY ACCUMULATING AMOUNTS ARE NOT EXPECTED TO BE SIGNIFICANT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SURGE OF COLD AIR INTO THE INLAND NORTHWEST FROM CANADA WILL
BRING COLDER TEMPERATURES TO MUCH OF THE AREA FOR MOST OF THE WEEK.

IDZ001-004-WAZ031-038-042-101430-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...ANATONE...PEOLA...REPUBLIC...INCHELIUM...
LEAVENWORTH...MAZAMA...TWISP...WINTHROP
926 AM PST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SOME MORNING LIGHT FREEZING RAIN IN VALLEYS SHOULD DIMINISH BY AFTERNOON.
OTHERWISE A FAIRLY INTENSE COLD FRONT WILL PASS LATE TODAY AND
TONIGHT AND BRING GUSTY WINDS TO THE AREA AND SOME LIGHT SNOWFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SURGE OF MUCH COLDER AIR INTO THE INLAND NORTHWEST FROM CANADA
WILL BRING COLDER TEMPERATURES TO MUCH OF THE AREA FOR MOST OF THE WEEK
.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Moses Lake Area

When
January 9, 1:00 PM PST to 9:00 PM PST
Where
Moses Lake Area forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10941.